Some Oklahoma patients are opting for an admittedly gross procedure to kill superbugs living in their colons. Integris Baptist Medical Center doctors recently gave fecal transplants to three patients suffering from Clostridium difficile, also called C-diff. It is the most common cause of infectious diarrhea in hospitals and nursing homes, and leads to several thousand deaths annually, according to the Centers for Disease Control and Prevention. The transplant involves taking human waste from a healthy person and injecting it via colonoscopy in a person with C-diff, said Dr. Mark Mellow, medical director of the Integris Digestive Health Center. The aim is for the good bacteria to eradicate the bad bacteria, C-diff. While the procedure is new to most U.S. hospitals, Australian doctors report success rates nearing 90 percent of patients, Mellow said. Many people with C-diff are elderly and got sick after receiving antibiotics for other infections. Antibiotics can wipe out the good bacteria that keep bad bacteria in check.
‘Last resort’Lorraine Rettig, 79, contracted C-diff after colon surgery last year. Her diarrhea was so severe, she was hospitalized four times and had feared she might die. She learned about fecal transplants from her doctor. "It sounded kind of gross, but by this time, I didn’t care what they did,” Rettig said. "It was kind of like a last resort.” She asked a friend to get tested as a possible donor. "It’s a very delicate thing,” she said of her request. The donor was free of communicable diseases and given a laxative to spur collection of the fecal matter. Mellow said Rettig has shown improvement since the procedure, and two others also are doing well. He said patients pay some lab fees, but insurance usually covers the cost of the colonoscopy. "I hope that it’s going to be successful,” Rettig said. "I look forward to the day when I can live halfway normally.”
How to protect yourself against superbugs like C-diff
• Avoid unnecessary antibiotic use, such as taking antibiotics for viral infections.
• Wash your hands often. If available, use soap containing chlorhexidine.
• Tell your doctor if you get diarrhea while taking an antibiotic and ask to be tested for C-diff. Source: Dr. Mark Mellow,
director of Integris Digestive Health Center